Some people take niacin to help lower their high cholesterol numbers. The side effects can include “flushing,” which is supposed to be uncomfortable and temporary. This article is my experience of “flushing,” for which I just returned from the emergency room of our local hospital.
Niacin is also called vitamin B3; it’s a soluble vitamin, which can be used to raise the HDL-C (good cholesterol).
I never thought about serious bad effects of any “vitamin.” My cholesterol is a bit high, but it went down from 244 to about 219 in 3 months with a bit of change in diet and some added walking.
My doctor wants another blood test in January, and she did not suggest anything more than diet changes, most of which I’m already doing.
My son “suggested” trying niacin for a few months before my next blood test, because he knows people who have been helped with niacin. I started taking 100 mg. in September, and I am working up to about 1000 mg. Supposedly, about 2000 mg. per day is recommended for a good outcome.
A few days ago, the last few days of November, I started taking two tabs per day; then 3 for a few days; then 4 yesterday and 3 today.
The label on the bottle (I hadn’t read earlier) says niacin may cause “temporary skin flushing, burning, itching or rash.” It also recommends not taking more than 500 mg. per day.
Within 10 minutes, I “flushed.” This was a hot sensation all over my body. It was very similar to an allergic reaction to sunflower oil I had a couple years ago. I ended up in the ER with hives; they gave me a shot and told me to get a prescription for Epi-pens. I thought I might have eaten sunflower oil in the sandwich bread I had just eaten, but it was not on the ingredient list.
I called the doctor’s office, 4 blocks away. The doctor was just leaving, but said to take a couple Benadryl (antihistamine) tablets and go to the emergency room at the hospital 40 minutes away.
I tried to call the hospital emergency number and got a l-o-n-g recording, including the part about dialing 9-1-1 if this is a real emergency.
The sensation is hard to describe, but I felt like I was on fire. I pulled my sweater off, and went into the cold garage. (It is December on the East coast.) I came back and looked in the mirror. I looked like a red lobster. I felt like that lobster in boiling water. I felt faint, and my skin was red all over my body, from head to feet.
I went into the living room where my adult daughter was watching TV. I said, “I think I’m having an allergic reaction and might need to use the Epi-pen.” (This is an injectible solution for allergic reactions. I got them after the last ER visit, but I have never used one.) My daughter said I looked very red, and she ran to soak a towel in cold water.
I dialed 9-1-1. A male voice asked, “What is your emergency?” — I think it’s me. I think I’m having an allergic reaction to niacin, if that’s possible. I called my doctor and she said to go to the hospital, but I am so uncomfortable and scared, I don’t know how I can go that far.
“Is anyone with you?” – Yes, my daughter and husband, but we don’t know what to do.
“Do you have any swelling or trouble breathing?” – No. I just took 2 Benadryl, but I know they’ll take time to work.
“I’m sending an ambulance. They will be there shortly.” – I said I felt like this before after a reaction to sunflower oil, and I had an Epi-pen on hand, but didn’t know whether or not to use it.
He said some people do react to niacin, but the ambulance personnel could handle it for me.
By then, my husband came from our little home shop in the back and was also getting a cold, wet towel ready.
I stayed on the line with the 9-1-1 person. I said I knew I was overreacting because I was frightened and was making myself worse, but I didn’t know how to help myself.
This is a small town; the ambulance is about 3 blocks away. We finally heard the ambulance in the driveway. I thanked the man profusely for staying on the line with me when I knew he might be needed for others. I said it seemed like it took so long for the ambulance to get here. He said, “It’s been 4 minutes since I called them.”
The two male paramedics came into the kitchen with a male police officer. They already knew about the niacin and Benadryl. I said I felt so hot; I had to have cold on my legs. I pushed my pants down and wrapped the cold, wet towel over my legs and draped another wet towel over my arms and head.
They took me to the hospital. I started to shiver and felt faint. My blood pressure, which is usually very normal, was 160 over 100. I told the man that was from sheer fright. He said I might have helped myself by taking the Benadryl, which took the place of what they might have done with an injection.
They gave me oxygen. The whole surreality of the situation was embarrassing and rather terrifying. I knew I was making myself feel worse, but could not help myself. They did some kind of heart monitoring test, but I really don’t remember. I had four things pasted on my chest and legs when I got home. I wanted to walk into the ER, but they said, “No, they had to take me in on the gurney,” although my camisole top and pants were wet from the toweling, and I was shivering in the 40 degrees.
I was there for about an hour and a half. Two doctors saw me. They said I did not have an allergic reaction; I had a “flushing” reaction from the niacin, and that “warning” was printed on the bottle. By now, I’m groggy from the Benadyl, which one doctor said didn’t do a thing for my condition. He also said there was really nothing to do but wait for it to pass, which was happening, and I could go home.
I had not read the warnings on the bottle. In fact, I didn’t read anything but “niacin, 100 mg.” on the label.
When the female doctor said I should discuss the reaction with my doctor and possibly “change medicine,” I admitted my doctor knew nothing about me starting a “vitamin” to alter my high cholesterol number. The ER doctor suggested trying something safer, like flaxseed, which has no serious side effects.
The male doctor said “Niacin isn’t just a vitamin; it’s medicine with the known side effect of flushing.” He said some of the OTC pills had other ingredients, too, and that’s why they make prescription niacin. He said some people take an aspirin before taking niacin, to counteract the side effects.
I felt like I was about 2 inches tall and wanted to simply disappear.
My husband had brought dry clothing. I changed and we walked out together. One nurse wished us well, and I said they had been wonderful, but I never wanted to come back.
I am home, the Benadryl has worn off, and my head has cleared. I want to warn anyone about using harmless vitamins or OTC medicines without really checking it out. I feel so naive and stupid. I ruined a shopping day before Christmas; my daughter had to take the dog to the vet alone; my husband had to close our shop to follow me to the ER.
While at the vet’s, my daughter told the staffers that I had just gone to the ER. Two women said their mothers had had the same “flushing reaction” to niacin; one suffered through the side effects and continued taking niacin; the other one quit taking the pills.
I know we hear about “Talk to your doctor” before doing “anything” – exercising, taking OTC medicines, mixing medicines, etc. – but, let me say, understand what you’re taking; know if it has helped others; know the side effects; and know what side effects, like “flushing,” mean. I went through menopause; I had “flushing.” Let me say, this was something else; and it might have been a costly lesson. — (I can’t wait to see the bills. Note, two days later, the ambulance bill arrived in the mail for $1160. You might have second thoughts about calling an ambulance for this side-effect.)
Maybe it’s too little too late, but you do live to learn. I just read the online advice from Dr. Michael Richman, M.D. He has a blog on the WebMD site. Let me quote this physician about the side-effects of niacin: “Niacin-induced flushing, which is a result of a vasodilatation of the blood vessels, is the most common side-effect and usually occurs within 20 minutes following ingestion and may last for up to 60 minutes.”
It might have been only 60 minutes total, but it felt like four hours. Be aware of side effects of prescription medicines, OTC medicines, and even vitamins. If I had known the “on-fire” sensation would have “only” lasted an hour, and it wasn’t an allergic reaction, I might have been able to manage without an ambulance.
Source: Michael Richman, M.D. “Cholesterol Management 101.” Http://blogs.webmd.com/cholesterolmanagement.